Alert archive / North Dakota / Winter Weather Advisories in 2021
Winter Weather Advisory 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter weather advisory at Jan 29, 2021, 2:55 PM CST for 16 counties in North Dakota; 11 counties in Minnesota. It took effect at Jan 29, 2021, 7:27 PM CST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2021, 2:55 PM CST (20:55 UTC)
- In effect from
- Jan 29, 2021, 7:27 PM CST
- Expired
- Jan 30, 2021, 9:00 PM CST
- In force
- 26 hr
- Issued by
- NWS Grand Forks, ND
All 27 counties
Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 29 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WWUS43 KFGF 292055 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 255 PM CST Fri Jan 29 2021 MNZ002-003-022>024-027>032-040-NDZ038-039-049-052-053-310000- /O.NEW.KFGF.WW.Y.0003.210130T0600Z-210131T0000Z/ Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Ada, Twin Valley, Halstad, Moorhead, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 255 PM CST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY... * WHAT...Mixed precipitation expected late tonight into Saturday. Ice accumulations of around one tenth of an inch. Total snow accumulations less than one inch. * WHERE...Portions of central, north central, northwest and west central Minnesota and southeast North Dakota. * WHEN...From midnight tonight to 6 PM CST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
5 follow-up statements
275 WWUS43 KFGF 300127 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 727 PM CST Fri Jan 29 2021 NDZ028-029-310000- /O.EXB.KFGF.WW.Y.0003.210130T0127Z-210131T0000Z/ Griggs-Steele- Including the cities of Cooperstown, Finley, and Hope 727 PM CST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST SATURDAY... * WHAT...Freezing drizzle. Additional ice accumulations of a light glaze. Freezing drizzle mixed with very light snow Saturday. * WHERE...Griggs and Steele Counties. * WHEN...Until 6 PM CST Saturday. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ NDZ030-310000- /O.EXA.KFGF.WW.Y.0003.210130T0600Z-210131T0000Z/ Traill- Including the cities of Mayville, Hillsboro, Hatton, and Portland 727 PM CST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of a light glaze. * WHERE...Traill County. * WHEN...From midnight tonight to 6 PM CST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ NDZ038-049-052-310000- /O.EXT.KFGF.WW.Y.0003.210130T0127Z-210131T0000Z/ Barnes-Ransom-Sargent- Including the cities of Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 727 PM CST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST SATURDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of a light glaze. * WHERE...Ransom, Barnes and Sargent Counties. * WHEN...Until 6 PM CST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ MNZ002-003-022>024-027>032-040-NDZ039-053-310000- /O.CON.KFGF.WW.Y.0003.210130T0600Z-210131T0000Z/ Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Richland- Including the cities of Ada, Twin Valley, Halstad, Moorhead, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Fargo, and Wahpeton 727 PM CST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of around one tenth of an inch. * WHERE...Portions of central, north central, northwest and west central Minnesota and southeast North Dakota. * WHEN...From midnight tonight to 6 PM CST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ dtr
530 WWUS43 KFGF 300843 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 243 AM CST Sat Jan 30 2021 NDZ006-007-014-015-024-026-054-310000- /O.EXA.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 243 AM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Mixed precipitation. Ice accumulations of a light glaze. Additional snow accumulations under one inch. * WHERE...Portions of northeast North Dakota. * WHEN...From midnight tonight to 6 PM CST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ NDZ028-029-038-049-052-310000- /O.CON.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/ Griggs-Steele-Barnes-Ransom-Sargent- Including the cities of Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 243 AM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of a light glaze. * WHERE...Ransom, Barnes and Sargent Counties. * WHEN...Until 6 PM CST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ MNZ002-003-022>024-027>032-040-NDZ030-039-053-310000- /O.CON.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/ Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Traill-Cass-Richland- Including the cities of Ada, Twin Valley, Halstad, Moorhead, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Mayville, Hillsboro, Hatton, Portland, Fargo, and Wahpeton 243 AM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of around one tenth of an inch. * WHERE...Portions of central, north central, northwest and west central Minnesota and southeast North Dakota. * WHEN...From midnight tonight to 6 PM CST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ CJ
488 WWUS43 KFGF 302028 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 228 PM CST Sat Jan 30 2021 NDZ006-007-014-015-054-302130- /O.CAN.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/ Towner-Cavalier-Benson-Ramsey-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Edinburg, Adams, and Lankin 228 PM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... For the Devils Lake Basin, freezing drizzle is changing over to snow, with precipitation moving off to the east and southeast. Light snow and flurries remain possible through the afternoon into the early evening hours, with minimal accumulation expected. $$ MNZ001-NDZ027-310000- /O.EXA.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/ West Polk-Grand Forks- Including the cities of Crookston, East Grand Forks, and Grand Forks 228 PM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow and freezing drizzle. A light glaze of ice, along with snow accumulations of up to one inch. * WHERE...In Minnesota, West Polk County. In North Dakota, Grand Forks County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ NDZ024-026-028-029-038-049-052-310000- /O.CON.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/ Eddy-Nelson-Griggs-Steele-Barnes-Ransom-Sargent- Including the cities of New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 228 PM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Freezing drizzle. Additional ice accumulations of a light glaze. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ MNZ002-003-022>024-027>032-040-NDZ030-039-053-310000- /O.CON.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/ Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Traill-Cass-Richland- Including the cities of Ada, Twin Valley, Halstad, Moorhead, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Mayville, Hillsboro, Hatton, Portland, Fargo, and Wahpeton 228 PM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. * WHERE...Portions of central, north central, northwest and west central Minnesota and southeast North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
567 WWUS43 KFGF 302346 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 546 PM CST Sat Jan 30 2021 NDZ024-026-028-310100- /O.CAN.KFGF.WW.Y.0003.000000T0000Z-210131T0000Z/ Eddy-Nelson-Griggs- Including the cities of New Rockford, Lakota, Mcville, Aneta, Tolna, and Cooperstown 546 PM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Freezing drizzle has transitioned to light snow which is tapering to flurries. $$ MNZ001>003-022>024-027>032-040-NDZ027-029-030-038-039-049-052-053- 310300- /O.EXT.KFGF.WW.Y.0003.000000T0000Z-210131T0300Z/ West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 546 PM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. Visibilities may be reduced below 1 mile at times in snow. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on slippery road conditions and sudden reductions in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
448 WWUS43 KFGF 310300 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 900 PM CST Sat Jan 30 2021 MNZ001>003-022>024-027>032-040-NDZ027-029-030-038-039-049-052-053- 310400- /O.EXP.KFGF.WW.Y.0003.000000T0000Z-210131T0300Z/ West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 900 PM CST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING... The freezing drizzle threat has ended, and the most intense snowfall has weakened. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Jan 29, 11:57 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Jan 29, 11:57 AM CST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1157 AM CST Fri Jan 29 2021 .UPDATE... Issued at 1012 AM CST Fri Jan 29 2021 Reduce visibilities (generally above 1 mile) continue to be reported from west central MN and along/west of the escarpment in ND. A few locations in our CWA have reported vis below a mile in ND. There aren't any recent obs of light freezing drizzle, however saturation has remains relatively stagnant and may be deep enough through midday to continue to support the threat depending on forcing within the saturated layer. SPS continues through 18Z in MN and will continue to monitor ND for reports. UPDATE Issued at 623 AM CST Fri Jan 29 2021 Expanded the mention of FZDZ and the SPS a bit further north and west as there have been periodic reports all the way up towards Moorhead. The icy road reports have been in and out and the amount of drizzle on plow cam windshields look pretty light, so will keep things an SPS for now and not upgrade quite yet. Adjusted fog mention for some patchy fog in the west as there have been a few spots dropping down to 2 miles in eastern ND. && .SHORT TERM...(Today through Saturday night) Issued at 400 AM CST Fri Jan 29 2021 Precip chances and type will be the main headaches for the period. Upper ridging will build into MN today, with southeast winds and warm and moist air advecting into the region. The moisture advection has already been dropping visibility in some spots in the southeastern CWA, as well as a few isolated areas in the west. We have been getting reports of freezing drizzle from plow cams and ASOS icing groups just to the southeast of our counties. Will include some freezing drizzle mention through the morning, and put out an SPS for travel impacts. Model soundings for west central MN counties have the saturated low level layer sticking around all day. However, there does seem to be some low level subsidence developing this afternoon, so will only keep the FZDZ mention through the morning. The subsidence will be fairly short lived as the next upper trough moves into the western Plains tonight and eastward tomorrow. East to southeasterly winds and low level moisture advection continue. Given recent obs and the model soundings showing a dry layer aloft continuing into Friday night, will continue the previous shift trend of freezing drizzle for at least portions of the tonight into Saturday period. Some snow mixing in across the east on Saturday as the inverted trough moves into MN. Any snow amounts will be fairly light, mainly an inch or less, but any amount of FZDZ could cause impacts. Will continue to monitor as we move into tonight and tomorrow. The FZDZ should change over to all snow and taper off Saturday night as the system pulls off to the east. Temperatures will be fairly steady through Friday and Saturday thanks to the moisture and cloud cover, but some clearing and lows in the single digits will be possible in northeastern ND Saturday night as the system exits the area. .LONG TERM...(Sunday through Thursday) Issued at 400 AM CST Fri Jan 29 2021 While currently the probability for widespread hazardous weather is low, there is a growing chance for a winter system to impact the region around next Wednesday to Friday timeframe. This is due large troughing moving into the central CONUS mid to late next week. Ahead of upper troughing will be anomalous ridging bringing mild winter temperatures to the early early to mid next week. Sunday - Wednesday: There is very good agreement within guidance of anomalous upper ridging set to build over the central CONUS by Tue-Wed timeframe. This will effectively draw up warmer temperatures from the south and west into the Northern Plains. Thus there is a good chance for well above average temperatures with good advertisement of 850 mb temps into the 0 C to 10 C range. This air mass introduces a chance of at least 50% of temperatures to extend above freezing, ie into the 30s, for many locations between Mon-Wed. Temperatures above freezing will have implications on potential melting and modulation of current snowpack, along with the potential of vsby reductions from fog. There is still some uncertainty of how warm temps will be due to unknowns in clouds, snowpack status, and other mesoscale features that may influence temps. Ridging begins to break down around Wednesday next week. Thursday - Friday: There continues to be good agreement within guidance of upper troughing working its way out of the West and into the Plains/Midwest around Wed-Fri timeframe. Current suite of guidance progs this troughing to become deepest over the Northern Plains around Wed-Thu timeframe, although there may still be some variability in timing. Still, this good agreement of a deepening trough into the area increases the chance for potentially impactful winter weather to the area. Details beyond this become less confident, although there are some clusters within ensemble guidance that brings QPF amounts exceeding 0.25 inches, a threshold that can be analogous to accumulating snowfall potential. Additionally, the majority of ensemble members strengthen a surface low under this trough moving into the Plains/Midwest around Thursday next week, thus introducing the potential for gusty winds. Depending on how much snow the region gets after next week's warm up, gusty winds will only compound potential winter impacts as it combines with fresh snow. At this point, the forecast should be monitored for those with interests around the region next Wed-Fri, with possible lingering impacts mainly from increased chances in seasonably cold temperatures behind this system. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1157 AM CST Fri Jan 29 2021 IFR and MVFR ceilings are prevailing across eastern ND and northwest MN, with pockets of fog and flurries. There are also a few reports of freezing drizzle across far southeast ND and west central MN. Confidence is low regarding coverage and duration of fog/drizzle/snow impacts this afternoon and evening, so adjustments have been made based on current reports. After a lull in activity there should be increasing chances once again later tonight into the day Saturday, but the timing of the lull and the start of the main period of precip is still uncertain. I made some adjustments to timing to highlight periods of slightly higher confidence. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...JR LONG TERM...CJ AVIATION...DJR
Hazardous weather outlook, Jan 29, 4:30 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 430 AM CST Fri Jan 29 2021 MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-301030- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 430 AM CST Fri Jan 29 2021 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Light freezing drizzle will be possible in some areas by the evening hours and continuing into tonight. Travel impacts will be possible as slick conditions develop. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor travel impacts will be possible into Saturday morning as some freezing drizzle continues, changing over to all snow later on Saturday before tapering off Sunday morning. While snow amounts are expected to remain under one inch, the snow on top of freezing drizzle could bring slick conditions through the weekend. While currently the probability for widespread hazardous weather is low, there is a growing chance for a winter system to impact the region around next Wednesday to Friday timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-024-027>032-040-301030- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant- 430 AM CST Fri Jan 29 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Areas of freezing drizzle will be possible across west central Minnesota this morning. Watch for slick spots during the morning commute. After a break, another round of patchy freezing drizzle will be possible tonight. Travel impacts will be possible in some areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor travel impacts will be possible into Saturday morning as some freezing drizzle continues, changing over to all snow later on Saturday before tapering off Sunday morning. While snow amounts are expected to remain under one inch, the snow on top of freezing drizzle could bring slick conditions through the weekend. While currently the probability for widespread hazardous weather is low, there is a growing chance for a winter system to impact the region around next Wednesday to Friday timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jan 29, 10:53 AM CST, 4 hours 2 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1053 AM CST Fri Jan 29 2021 NDZ038-039-049-052-053-291900- Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 1053 AM CST Fri Jan 29 2021 ...FREEZING DRIZZLE POSSIBLE IN SOUTHEAST ND... Patchy freezing drizzle, flurries, and fog are possible across portions of southeast ND through midday today. In addition, brief visibility restrictions below 1 mile have been reported. This could result in hazardous travel conditions. Use extra caution if you are traveling. DJR
Nearby
Winter Weather Advisories in North Dakota, 2021Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.